New York, 2002

Rip Current in New York, September 2, 2002

September 2, 2002 · NWS OKX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 2, 2:06 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 2, 2:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
306 PM EDT MON SEP 2 2002

SOME MODEL DIFFERENCES WITH PERSISTENT LOW. BY TUESDAY MORNING...GFS
STARTS TO MOVE THE LOW NORTHEAST AS THE ETA AND NGM WEAKEN IT JUST
SOUTH OF LONG ISLAND AHEAD OF NEXT FRONT. WHILE THE GFS HAS NOT BEEN
PERFECT WITH ITS HANDLING OF THIS STORM THIS WEEKEND...IT HAS BEEN
MUCH BETTER THAN THE ETA SOLUTIONS THROUGH THE WEEKEND AND MY
FORECAST WILL LEAN TOWARD GFS SOLUTIONS. I MAY JUST SLOW IT DOWN A
BIT AS THE GFS HAS TRIED TO MOVE THIS LOW ALONG TOO QUICKLY EACH RUN.

ALL THREE OPERATIONAL MODELS WEAKEN THE SYSTEM THIS EVENING...BUT DO
OUTPUT QPF ACROSS EASTERN HALF OF FORECAST AREA THROUGH A GOOD
PORTION OF THE NIGHT. FORECASTS/DATABASE WILL REFLECT THIS. AS
SYSTEM WEAKENS...I EXPECT PRECIP COVERAGE TO BREAK UP SLIGHTLY SO
WILL CARRY LIKELY POPS EAST AND CHANCE IN AND AROUND NYC. WILL
MENTION PATCHY FOG OVERNIGHT AS WELL.

LOOKS QUIET ON TUESDAY. HOWEVER...THE NEXT SURFACE FRONT AND UPPER
SHORTWAVE IS QUICKLY ON ITS HEELS. MODELS BRING FRONT THROUGH
TUESDAY NIGHT AND WILL CARRY CHANCE POPS FOR SHOWERS AND POSSIBLE
TSTMS.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT WEDNESDAY...AND THE WEATHER
LOOKS QUIET THROUGH THE REMAINDER OF THE WEEK.

MARINE...SCA FOR SEAS COASTAL WATERS SOUTH OF LI.

HYDRO...RIVERS SEEM OK...MORE OF AN URBAN PROBLEM.

AVIATION...WE WILL NOT BE LOOKING AT VFR CONDITIONS UNTIL TUESDAY
MORNING.

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA ALL WATERS...ANZ355-353-350.

PW

In the hours before

Local storm report, Sep 2, 9:40 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1040 AM EDT MON SEP 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    WOODSIDE                  NY   FLASH FLOODS
09/02/02   QUEENS                         STREET FLOODING...STALLED
                                          CAR IN FLOODED STREET.
                                          REPORTED BY OBSERVERS

0910 AM    GREENPOINT                NY   FLASH FLOODS
09/02/02   KINGS                          STREET AND HIGHWAY
                                          FLOODING.
                                          REPORTED BY OBSERVERS

0930 AM    BROOKLYN                  NY   FLASH FLOODS
09/02/02   KINGS                          PARTS OF BELT PARKWAY
                                          FLOODED. REPORTED BY
                                          OBSERVERS

0915 AM    LARCHMONT                 NY   FLASH FLOODS
09/02/02   WESTCHESTER                    PARK FLOODED. REPORTED BY
                                          LAW ENFORCEMENT
Special weather statement, Sep 2, 1:34 PM EST, 1 hour 26 minutes before
CTZ005>012-NYZ071>081-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
234 PM EDT MON SEP 2 2002

...HEAVY RAINS CAUSING SIGNIFICANT PONDING ON MANY ROADS...

THE RECENT RAIN...WHICH HAS BEEN HEAVY IN MANY PARTS OF THE NEW YORK
CITY METRO AREA...LONG ISLAND AND SOUTHERN CONNECTICUT...HAS CAUSED
DELAYS ON MANY OF THE LOCAL ROADWAYS. RAINFALL TOTALS OF 2 TO 3
INCHES IN MANY SPOTS HAS COME IN JUST THE PAST 12 TO 16 HOURS. THE
RAIN HAS NOT BEEN ABLE TO SINK INTO THE GROUND...BUT RUN OFF AND HAS
CAUSED SIGNIFICANT PONDING ON MANY WELL TRAVELED HIGHWAYS.

MOTORISTS WHO HAVE TRAVEL PLANS THROUGH THE EVENING SHOULD BE
PREPARED FOR THE POSSIBILITY OF SIGNIFICANT DELAYS. BANDS OF
RAIN...SOME HEAVY...WILL CONTINUE TO LIE ACROSS THE AREA THROUGH THE
LATE AFTERNOON. AN ADDITIONAL ONE HALF TO THREE QUARTERS OF AN INCH
OF RAIN IS POSSIBLE IN SOME SPOTS BY LATE AFTERNOON. THE RESULT WILL
BE A CONTINUATION OF MINOR FLOODING AND SIGNIFICANT PONDING THROUGH
THE DAYLIGHT HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nassau

When
September 2, 3:00 PM EST
Where
Nassau County, 3 mi S of Biltmore Shrs
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A 44 year old male lost his life and two boys, aged 10 and 11, were injured in rough seas on South Oyster Bay. The three apparently dragged their boat ashore on Squaw Island (located just east of the Goose Creek Drawbridge on the Wantagh State Parkway-Jones Beach Causeway) and began to collect clams. But, as high tide came in, the additional wave action created by Northeast winds 20 to 25 knots with gusts near 30 knots, jarred the boat loose with the 10 year old boy aboard. The 44 year old male drowned, and the 11 year old boy was rescued by other boaters after attempting to swim after the drifting boat and 10 year old child. The 10 year old boy was rescued with the assistance of other boaters and the police Marine Bureau. Both boys were taken to a local hospital and treated for Hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2002-09-0244MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320412.